Struggling With Nerve Damage, Neuropathy and Bone Damage From Older HIV Meds
Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects
September 8, 2016
A lot of us have minimal side effects from our meds but others have many. For myself, over time nerve damage, neuropathy and bone degradation have been the main culprits I have had to deal with and still struggle with. And then there is the social factor of explaining to your dear friends why you just can't make the event or function you want to attend because you're exhausted for some of these reasons, or just plain fatigued from your bodies' catching up with your systems' chemical recovery of the meds on a daily basis.
This month my physician would like to see me change the Atripla (efavirenz/tenofovir/FTC) I am taking to a new medication that will supposedly be easier on my bodies' physiological outlook on my lifetime medication maintenance -- until that miracle cure!
My current condition is HIV positive since Oct. 1983 and 56 years old. I have somewhat stable and damaged nerves and bones at present, my c5 and c6 vertebras are starting to crush; I use MJ to help me sleep. I sleep about five hours a day on average and have much fatigue.
If you had been doing meds this long, and it had pretty much destroyed the nerve function in your feet and ankles and had an impact on your arthritis progression, why would or should you welcome more side effects of another color?
Granted, it might be better in some respects, hopefully. But living on disability as many of you reading this are; happily married to a wonderful man in my life; and working on exercise, daily nutrition and pain management for my deteriorating bone function, I'm doing the best possibly I can!
Fatigue is my worst enemy and then my spine and back issues due to crushing bone loss. I haven't been to the gym on a normal basis in two years, and this also has had a serious impact on my friends, my spouse's family's outlook toward me and on my own social outlook on friends I no longer have or who choose to ignore me. But, I continue to push hard with my daily routine of taking care of our home while my husband is at work and his second job in the summertime. We are stable financially, but we are both approaching retirement in the next five to six years, and this concerns me even though our financial planner assures us that with our investments we should be OK.
The HIV med industry has ruined my physiological system beyond repair, even though I am still able to walk, and with alternative methods of pain management, I'm still kicking. It really is like a slow cancer eating away at your life. And people wonder why I am not happy every day with my husband and beautiful life and our home in Southern California; much of the public still just doesn't get it! I'm not asking for pity but a little respect for what's in my future, which will probably be a wheel chair.
I would love to hear how others are managing the new Odefsey (emtricitabine/rilpivirine/tenofovir alafenamide). If in fact it is easier on bones and kidneys, could this be a better regimen for me? You can write to me here.
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to email@example.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.
This article was provided by TheBody.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.